Use of selective serotonin reuptake inhibitors and risk of upper gastrointestinal tract bleeding a population-based cohort study

Susanne Oksbjerg Dalton, Christoffer Johansen, Lene Mellemkjær, Bente Nørgård, Henrik Toft Sørensen, J̊rgen H. Olsen

    Publikation: Bidrag til tidsskriftArtikelForskningpeer review

    Abstrakt

    Background: Selective serotonin reuptake inhibitors (SSRIs) have been suspected of increasing the risk of bleeding. We examined the risk of upper gastrointestinal tract (GI) bleeding with use of antidepressant medication. Methods: All users of antidepressants in the county of North Jutland, Denmark, from January 1, 1991, to December 31, 1995, were identified in the Pharmaco-Epidemiologic Prescription Database of North Jutland. In the Hospital Discharge Register, hospitalizations for upper GI bleeding were searched among the 26 005 users of antidepressant medications and compared with the number of hospitalizations in the population of North Jutland who did not receive prescriptions for antidepressants. Results: During periods of SSRI use without use of other drugs associated with upper GI bleeding, we observed 55 upper GI bleeding episodes, which was 3.6 times more than expected (95% confidence interval, 2.7-4.7), corresponding to a rate difference of 3.1 per 1000 treatment years. Combined use of an SSRI and nonsteroidal anti-inflammatory drugs or low-dose aspirin increased the risk to 12.2 (95% confidence interval, 7.1-19.5) and 5.2 (95% confidence interval, 3.2-8.0), respectively. Non-SSRIs increased the risk of upper GI bleeding to 2.3 (95% confidence interval, 1.5-3.4), while antidepressants without action on the serotonin receptor had no significant effect on the risk of upper GI bleeding. The risk with SSRI use returned to unity after termination of SSRI use, while the risks were similarly increased during periods of use and nonuse of non-SSRIs. Conclusion: Selective serotonin reuptake inhibitors increase the risk of upper GI bleeding, and this effect is potentiated by concurrent use of nonsteroidal anti-inflammatory drugs or low-dose aspirin, whereas an increased risk of upper GI bleeding could not be attributed to other types of antidepressants.

    OriginalsprogEngelsk
    Sider (fra-til)59-64
    Antal sider6
    TidsskriftArchives of Internal Medicine
    Vol/bind163
    Udgave nummer1
    DOI
    StatusUdgivet - 13 jan. 2003

    Fingeraftryk

    Udforsk hvilke forskningsemner 'Use of selective serotonin reuptake inhibitors and risk of upper gastrointestinal tract bleeding a population-based cohort study' indeholder.

    Citationsformater